Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Mar 8, 1998, 3:08 PM EST for Bladen County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 3:08 PM EST (20:08 UTC)
- Expired
- Mar 8, 1998, 3:25 PM EST
- In force
- 17 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 082008 RRA
TORILM
NCC017-082025-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EST SUN MAR 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* TORNADO WARNING FOR...
NORTHWESTERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 325 PM EST
* AT 307 PM EST... DOPPLER RADAR INDICATED A TORNADO 12 MILES
NORTHEAST OF LUMBERTON OR 4 MILES SOUTHWEST OF DUART MOVING
NORTHEAST AT 40 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
DUART BY 310 PM EST
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A D
ITCH AND COVER YOUR HEAD WITH YOUR HANDS.
LGEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 8, 2:00 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 8, 2:00 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 200 PM EST SUN MAR 8 1998 RAH/CAE: RW/TRW THRU TNGT THEN TAILING OFF INL-CST THRU THE MRNG. BECMG PTCLDY DURG THE AFTN. MOCLR/PTCLDY MON NGT INTO TUE. PREFER FWC MINS TNGT & FAN MAXES TMRW... THEN BLEND BUT W/ EMPHASIS TWD FWC FINE REST OF PD. QUICK DISCO AS RADAR GETTING ACTIVE. CUTOFF UPR LO MVG INTO SWRN AR WL OPEN UP WHILE PUSHING NEWD THRU THE NEXT 48 HR WHILE SFC LO OVR MO VLY PULLS CDFNT ACRS SERN US NXT 24 HR. NEXT S/WV IN SWLY FLOW ALF APCHG CWA ATTM SPREADING RW/TRW FM THE W. CONSTANT CHATTER ON NAWAS FM AL/GA/FL ABT SVR WX WHICH MAY MAKE A MV THIS WAY THIS EVE/TNGT AS DEEPEST RH APRCHS. MODELS SPREAD MAJOR LIFT OVRHD THRU THE MRNG WHILE HANGING ONTO 50+ KT LLJ & STG SFC MOIST FLUX CNVG OVR CWA. SUM LO-LVL DIR SHR. RRQ OF UPR JET GETS INVOLVED LATE TNGT TO ENHANCE LIFT. BEST INSTAB THIS EVE INTO OVRNGT ESP CST. CUD GET MESSY. HVY RAINS WL ALSO BE A PROB AS MDL PWATS INCRS TO 1.7 & BEST THETA AIR MVS IN ON STG SLY TRANSPORT. THICK/UPR DIFL ALSO MVS IN. THINGS QUIET DN STARTING IN THE MRNG AS THE CDFNT MVS INTO THE CWA ARND 12-15Z & SHUD BE OFF CST EARLY AFTN. WINDS VEER TO SW VCNTY FNT ALLOWING SUM DRYING TO MV IN AT MID/UPR LVLS. WINDS THEN SHIFT TO W DURG AFTN ALLOWING ADDL DRYING & SKIES BECMG PTCLDY. WINDS SHIFT TO NW IN STG CYCLONIC FLOW TMRW NGT BUT THIS ALLOWS SUM WRAP-ARND MOIST AT H8 TO MV IN. RGN GETS INTO GD CAA WHICH WL LAST INTO TUE. LIKE WRMR FWC TEMPS TNGT W/ ALL THE WRM AIR IN PLC. BUT LIKE FAN W/ CAA MVG IN FOR TMRW. AVN LOOKS A BIT COOL REMAINDER OF PD & WL BLEND TWD FWC. CWF: MDLS NOW BEGINNING TO BACK OFF ON GALES TNGT. WL CONT THE WRNGS BUT ONLY MINIMALLY. WL CONT SCALING BACK WINDS TMRW TO MINIMAL SCA NC WTRS & JUST BELOW SC. ILM EB 064/073 041/058 033 950 FLO EB 060/068 040/055 030 930 LGE
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:21 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
| Mar 8, 2:44 PM EST | Tornado Warning | ILM | Robeson | 31 min |
| Mar 8, 3:56 PM EST | Tornado Warning | ILM | Columbus | 44 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.